Alert archive / Alabama / Tornado Warnings in 2011

Tornado Warning 114, NWS Huntsville, AL

April 27, 2011Jackson County, Madison County, Alabama; Franklin County, Lincoln County, Tennessee

NWS Huntsville, AL issued this tornado warning at Apr 27, 2011, 7:37 PM CDT for Jackson County, Madison County, Alabama; Franklin County, Lincoln County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 7:37 PM CDT (00:37 UTC)
Expired
Apr 27, 2011, 8:00 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:42 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WFUS54 KHUN 280037
TORHUN
ALC071-089-TNC051-103-280100-
/O.NEW.KHUN.TO.W.0114.110428T0037Z-110428T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
737 PM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE...
  SOUTHEASTERN LINCOLN COUNTY IN TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 800 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEW
  MARKET...OR ABOUT 6 MILES NORTHEAST OF MOORES MILL...MOVING
  NORTHEAST AT 70 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  ELORA.
  BEANS CREEK.
  BELVIDERE.
  COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3514 8586 3500 8587 3477 8650 3494 8665
      3514 8636 3513 8635 3514 8635 3513 8631
      3514 8630 3515 8632 3518 8628 3519 8629
      3533 8607
TIME...MOT...LOC 0037Z 234DEG 59KT 3492 8643

$$

KDW
1 follow-up statement
689 
WWUS54 KHUN 280048
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
748 PM CDT WED APR 27 2011

ALC071-089-TNC051-103-280100-
/O.CON.KHUN.TO.W.0114.000000T0000Z-110428T0100Z/
MADISON AL-JACKSON AL-LINCOLN TN-FRANKLIN TN-
748 PM CDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
FRANKLIN...SOUTHEASTERN LINCOLN...NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FRANCISCO...OR
ABOUT 16 MILES NORTHEAST OF MOORES MILL...MOVING NORTHEAST AT 70 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HUNTLAND...BEANS CREEK...LEXIE CROSSROADS...MAXWELL...JERICHO...
HARMONY...BELVIDERE...TIMS FORD LAKE...WINCHESTER...WOODS
RESERVOIR...SHERWOOD...ANDERSON...ESTILL SPRINGS...DECHERD AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3514 8586 3500 8587 3477 8650 3494 8665
      3514 8636 3513 8635 3514 8635 3513 8631
      3514 8630 3515 8632 3518 8628 3519 8629
      3533 8607
TIME...MOT...LOC 0047Z 234DEG 59KT 3502 8627

$$

KDW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:04 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 27, 7:04 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT WED APR 27 2011

.UPDATE...
UPDATE FOR 28/00Z AVIATION FORECAST.

&&

.AVIATION...
PACIFIC FRONT NOW PUSHING INTO WESTERN PORTION OF NORTH ALABAMA...
WITH THREAT FOR SEVERE TSRA DIMINISHING SUBSTANTIALLY AS IT PASSES.
WILL MAINTAIN VCTS/CB THRU 28/01Z FOR MSL AND 28/O3Z FOR HSV. FOR
HSV...WILL ALSO INCLUDE 2-HOUR TEMPO GROUP FOR PREVAILING MVFR CONDS
IN +TSRA. POST FRONTAL CONDS WILL FEATURE GUSTY WNW WINDS OVERNIGHT...
DIMINISHING TO AROUND 10 KNOTS TOMORROW...AND A BKN HIGH-BASED
STRATOCU DECK THAT SHOULD LIFT/SCATTER AFTER 28/13Z.

70/DD

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT WED APR 27 2011/

...MAJOR SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE TENNESSEE
VALLEY...

THE TENNESSEE VALLEY IS CURRENTLY BEING BOMBARDED BY A THIRD ROUND
OF SEVERE THUNDERSTORMS. WITH THE COLD FRONT AND SURFACE LOW STILL
WELL TO OUR WEST...THE AREA IS RECOVERING QUICKLY FROM EARLIER COLD
POOLING AND DISCRETE STORMS DEVELOPING ALONG THE DRYLINE ACROSS
NORTH MISSISSIPPI ARE RAPIDLY MOVING INTO THE CWFA. 18Z SOUNDINGS
FROM KBMX AND REDSTONE ARSENAL INDICATE AN EXTREMELY VOLATILE
SITUATION WILL EXIST THROUGH THE AFTERNOON AND EARLY EVENING WITH
SIGNIFICANT CAPE AND SHEAR PRESENT. SPC MESO ANALYSIS SUGGESTS
WHATEVER CIN WAS PRESENT IS QUICKLY DISSIPATING.

THROUGH THE EARLY EVENING HOURS...EXPECT SEVERE THUNDERSTORMS...WITH
LONG TRACK TORNADOES...DAMAGING WINDS...LARGE HAIL...AND FLASH
FLOODING ANYWHERE ACROSS THE TENNESSEE VALLEY. RESIDENTS OF THE
TENNESSEE VALLEY ARE URGED TO REMAIN EXTREMELY VIGILANT THROUGH THE
AFTERNOON AND EVENING HOURS AS THIS EXTREMELY DANGEROUS SITUATION
CONTINUES TO UNFOLD!

THE SEVERE THREAT WILL WANE THIS EVENING AS THE COLD FRONT
EVENTUALLY MOVES THROUGH THE CWFA. WHILE A FEW SHOWERS WILL LINGER
THROUGH THE OVERNIGHT HOURS...HIGH PRESSURE BUILDING IN FROM THE
WEST WILL BRING SEASONABLE TEMPERATURES AND DRY CONDITIONS TO THE
AREA THROUGH AT LEAST SATURDAY.

THE NEXT COLD FRONT WILL IMPACT THE CWFA FROM THE NORTHWEST SUNDAY
NIGHT. LOOKS LIKE GLOBAL MODELS HAVE SLOWED A TOUCH IN HOW QUICKLY
THEY BRING THE FRONT THROUGH...AND AS A RESULT MAY SEE THUNDERSTORMS
LINGER THROUGH MONDAY NIGHT. WEAK UPPER RIDGING AND A SURFACE HIGH
WILL MOVE INTO THE AREA BY THE MIDDLE OF NEXT WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...70/DD
PREV DISCUSSION...KDW
Hazardous weather outlook, Apr 27, 5:07 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 PM CDT WED APR 27 2011

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
507 PM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL
1000 PM CDT.

CLUSTERS OF SEVERE STORMS ARE EXPECTED TO FORM AHEAD OF...AND ALONG
A STRONG COLD FRONT AND MOVE RAPIDLY ACROSS THE REGION. A POTENTIAL
FOR VIOLENT...LONG TRACK TORNADOES EXISTS...IN ADDITION TO DAMAGING
WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. RESIDENTS ACROSS THE
TENNESSEE VALLEY ARE URGED TO REMAIN ALERT FOR LATER STATEMENTS AND
WARNINGS.

THE HEAVY RAINFALL FROM THESE THUNDERSTORMS WILL INCREASE
THE POTENTIAL FOR FLASH FLOODING...WHICH WILL EVENTUALLY EVOLVE
INTO A SMALL STREAM AND RIVER FLOODING EVENT OVER THE NEXT FEW DAYS.
PLEASE REFER TO THE FLASH FLOOD WATCH AND THE FLASH FLOOD WARNINGS
FOR FURTHER INFORMATION ON THIS THREAT...AND CONTINUE TO MONITOR
RIVER FLOOD WARNINGS AS THEY ARE ISSUED FOR SEVERAL RIVERS AND
STREAMS ACROSS THE TENNESSEE VALLEY.

ALSO...GUSTY WINDS OUTSIDE OF THUNDERSTORM ACTIVITY WILL LIKELY
REACH ADVISORY CRITERIA...THEREFORE A WIND ADVISORY WILL BE IN
EFFECT THROUGH 8 PM WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND...AS
ANOTHER COLD FRONT PUSHES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
EXPECTED THROUGH THIS EVENING. SPOTTER STORM REPORTS ARE GREATLY
APPRECIATED.

In the hours before

Local storm report, Apr 27, 6:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
649 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 ESE RAINSVILLE        34.49N 85.82W
04/27/2011                   DEKALB             AL   EMERGENCY MNGR

            MAJOR STRUCTURAL DAMAGE AT PLAINVIEW SCHOOL.

&&
Local storm report, Apr 27, 6:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     TANNER                  34.73N 86.97W
04/27/2011  E60 MPH          LIMESTONE          AL   EMERGENCY MNGR

0644 PM     HAIL             IDER                    34.70N 85.67W
04/27/2011  E1.75 INCH       DEKALB             AL   EMERGENCY MNGR

&&
Local storm report, Apr 27, 7:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          WEST POINT              34.24N 86.96W
04/27/2011                   CULLMAN            AL   EMERGENCY MNGR

            TORNADO ON GROUND

&&
Local storm report, Apr 27, 7:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          1 SE IDER               34.69N 85.65W
04/27/2011                   DEKALB             AL   EMERGENCY MNGR

            COUNTY ROAD 155 AND 814. MULTIPLE HOUSES DAMAGED WITH
            INJURIES.

&&
Local storm report, Apr 27, 7:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 NNW MADISON           34.75N 86.79W
04/27/2011  E1.75 INCH       MADISON            AL   TRAINED SPOTTER

&&
Local storm report, Apr 27, 7:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
729 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          WEST POINT              34.24N 86.96W
04/27/2011                   CULLMAN            AL   EMERGENCY MNGR

            TRAILER PARK HIT. INJURIES BUT NUMBER UNKNOWN.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:11 PM CDTTornado WarningHUNCullman, Marshall, Morgan15 min
Apr 27, 7:12 PM CDTTornado WarningHUNLimestone, Madison33 min
Apr 27, 7:22 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan23 min
Apr 27, 7:43 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone5 hr
Apr 27, 7:43 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Apr 27, 7:44 PM CDTSpecial Weather StatementHUNMadison, Morgan46 min
Apr 27, 7:52 PM CDTTornado WarningHUNJackson38 min
Apr 27, 7:53 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan37 min
Apr 27, 7:53 PM CDTTornado WarningHUNCullman37 min
Apr 27, 8:01 PM CDTTornado WarningHUNCullman, Marshall29 min
Apr 27, 8:14 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall46 min
Apr 27, 8:19 PM CDTAreal Flood WarningHUNLimestone, Madison, Morgan13 hr
Apr 27, 8:24 PM CDTTornado WarningHUNJackson10 min
Apr 27, 8:26 PM CDTTornado WarningHUNCullman, Marshall23 min
Apr 27, 8:47 PM CDTSpecial Weather StatementHUNDeKalb, Marshall43 min
Apr 27, 9:00 PM CDTSevere Thunderstorm WarningHUNDeKalb28 min
Apr 27, 9:17 PM CDTAreal Flood WarningHUNCullman14 hr
Apr 27, 9:26 PM CDTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall14 hr
Apr 28, 12:26 AM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone8 hr
Apr 28, 9:16 AM CDTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more48 hr
Apr 27, 7:22 PM CDTTornado WarningHUNFranklin23 min
Apr 27, 8:25 PM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore4 hr
Apr 28, 12:23 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore8 hr

Nearby

Tornado Warnings in Alabama, 2011Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.